Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 61, NWS Paducah, KY

June 21, 2001Crittenden County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jun 21, 2001, 12:05 PM CDT for Crittenden County, Kentucky. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2001, 12:05 PM CDT (17:05 UTC)
Expired
Jun 21, 2001, 12:30 PM CDT
In force
25 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Crittenden County, KY

What was reported inside it

TimeReportWhereRemark
Jun 21, 12:10 PM CDTThunderstorm Wind 52 EIrma, KYGusts were estimated between 55 and 60 MPH.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:42 AM CDT, 9 hours 23 minutes earlier.

Area forecast discussion, Jun 21, 2:42 AM CDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
242 AM CDT THU JUN 21 2001

THE MAIN FORECAST CHALLENGE WILL HEAVY RAIN POTENTIAL TODAY.

AT 0530Z...KPAH 88-D SHOWING SCATTERED TS/SHRA MOVING NORTHEAST
ALONG AND JUST NORTH OF A KPOF-KPAH-KEVV LINE. THE POSITION OF THIS
PRECIPITATION WAS COINCIDENT TO A STATIONARY FRONTAL BOUNDARY DRAPED
ACROSS THE CWFA. WV AND LTG DISPLAY INDICATED A MORE DEFINED AREA OF
CONVECTION FROM THE TEXAS PANHANDLE NORTHEAST INTO NORTHERN
MISSOURI. UPSTREAM OF THIS FEATURE WAS YET ANOTHER VORT CENTER
CENTERED OVER NORTHEAST SOUTH DAKOTA.

COMPARISON OF THE VARIOUS 21/00Z MODEL OUTPUT FOR THE PROGRESSION OF
5H VORT MOTION WITH THE WV SAT PIX THROUGH 21/06Z REVEALS THE NGM DOING
A SLIGHTLY BETTER JOB OVER THE ETA...WITH THE AVN THE LEAST ON
TRACK. GIVEN THIS WILL FAVOR THE NGM SOLUTION THE GREATEST FOR THE
TIMING/PATH OF UPPER LEVEL FEATURES.

TS/SHRA CONTINUE TO LOOK PROMISING FOR TODAY WITH THE CONTINUED
PLACEMENT OF THE SURFACE FRONT OVER THE AREA AND TWO UPPER LEVEL
SHORTWAVE TROUGHS TAKING AIM ON THE REGION. THE WEAKER OF THE TWO IS
SCHEDULED FOR AN EARLY MORNING ARRIVAL PASSING PRIMARILY OVER
NORTHERN PORTION OF THE AREA. THE SECOND LOOKS TO HAVE A LATE
AFTERNOON/EARLY EVENING ARRIVAL TIME. THIS STRONGER FEATURE WILL HELP PUSH
THE SURFACE FRONT SOUTHEAST AS A COLD FRONT AND INVITE ORGANIZED
CONVECTION POSSIBLY IN THE FORM OF A SQUALL LINE ACROSS PRIMARILY
THE EASTERN HALF OF THE CWFA.

LATEST FFG FOR THE CWFA SUGGESTS NORTHERN PARTS OF THE CWFA...IN
PARTICULAR MY INDIANA COUNTIES AND THOSE OF KY AND IL WHICH BORDER
THE OHIO AND WABASH RIVERS RESPECTIVELY...HAVE THE GREATEST
POTENTIAL FOR FLASH FLOODING WITH 1 HR VALUES AS LOW AS 0.6 IN/HR
WITH 1.2 IN/HR AS A MEAN. 6 HR FFG VALUES RANGE FROM ROUGHLY 1.5 TO
2.5 INCHES...AGAIN SOME OF THE LOWEST IN MY CWFA. HEADING SOUTH AND
WEST OF THIS LOCATION...BOTH 1 AND 6 HR VALUES INCREASE. WITH
POTENTIALLY TWO SIGNIFICANT BOUTS OF PRECIP POSSIBLE IN THIS AREA
TODAY...CONSIDERING A FLASH FLOOD WATCH HERE.

TONIGHT CONVECTION LOOKS TO CLEAR THE AREA FROM WEST TO EAST WITH A
DECREASE IN CLOUD COVER AS WELL.  FOR FRIDAY...BOTH THE AVN AND NGM
SUGGEST A WEAK SHORTWAVE TROUGH WILL SPIRAL SOUTH AROUND THE BACK
SIDE OF THE UPPER LOW AND TRACK ACROSS IL/IN/KY BY THE LATE
AFTERNOON BRINGING THE CHANCE OF SMALL POPS OVER THE NORTHEAST AND EASTERN
PORTION OF THE FORECAST AREA. FOR NOW...WILL NOT GO WILD OVER THIS
POSSIBILITY...AND ONLY INTRODUCE VERY SMALL CHANCE POPS FOR SHOWERS.

FOR TEMPERATURES...TODAY WARMEST READINGS SHOULD BE SOUTHEAST WHERE
PRECIP CHANCES WILL BE LEAST AND SUN CHANCES GREATEST. COOLEST
READINGS SHOULD BE ALONG AND NORTH OF THE FRONT WHERE CLOUDS AND
PRECIP WILL BE MOST LIKELY. TONIGHT...CURRENT AIRMASS /DEW PTS
MID-UPPER 50S/ OVER IOWA AND EASTERN NEBRASKA SHOULD ADVECT INTO AT
LEAST WESTERN AND NORTHERN PORTIONS OF THE CWFA. THIS REGION WILL GO
WITH LOWS IN THE 55 TO 60 DEGREE RANGE WITH AROUND 60 ELSEWHERE.
FRIDAY WARMEST READINGS SHOULD BE IN THE WEST WHERE SUNSHINE WILL BE
MOST ABUNDANT. WITH MODEL CONSENSUS 85H TEMPS AROUND 11C ACROSS THE
CWFA...HIGHS IN THE UPPER 70S SEEM REASONABLE. WITH MORE CLOUDS AND
SMALL POPS POSSIBLE NORTHEAST AND EAST...WILL GO WITH SLIGHTLY
COOLER TEMPS IN THIS LOCALE.

WILL MAKE NO CHANGES TO EXTENDED PACKAGE GIVEN LIMITED NEW DATA 3
AVAILABLE ON MID-SHIFT.

.PAH...FFA TODAY ILZ077-078-083-INZ081-082-085>088-KYZ018-019.

SLEIGHTER

In the hours before

Special weather statement, Jun 21, 11:28 AM CDT, 37 minutes before
ILZ085>087-089>091-093-094-KYZ001>009-211730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1128 AM CDT THU JUN 21 2001

...WIND GUSTS 45 TO 55 MPH POSSIBLE WITH LINE OF THUNDERSTORMS...

A LINE OF STRONG THUNDERSTORMS...WITH THE POTENTIAL FOR STRONG
WINDS 45 TO 55 MPH...STRETCHED FROM SIMPSON AND METROPOLIS
ILLINOIS...PADUCAH TO CLINTON KENTUCKY.

ALONG WITH THESE STORMS...LOOK FOR HEAVY RAIN...PRODUCING UP TO AN
INCH IN ONE HOUR...AS WELL AS FREQUENT LIGHTNING AND SMALL HAIL.

THIS LINE SHOULD REACH NEAR MURRAY AND MARION KENTUCKY...TO NEAR
SHAWNEETOWN ILLINOIS BY 1230 PM.
Special weather statement, Jun 21, 12:00 PM CDT, 5 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1200 PM CDT THU JUN 21 2001

THIS OUTLOOK IS VALID FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY UNTIL 600 AM
FRIDAY.

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EXISTS ACROSS WESTERN
KENTUCKY AND SOUTHWEST INDIANA THIS AFTERNOON.  FLASH FLOODING WILL
ALSO BE POSSIBLE IN THE EVANSVILLE TRI STATE AREA...WHERE A FLASH
FLOOD WATCH IS IN EFFECT THROUGH THE AFTERNOON.

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS PROGRESSING EASTWARD
ACROSS SOUTHERN ILLINOIS AND FAR WESTERN KENTUCKY LATE THIS
MORNING.  SCATTERED STRONG STORMS HAVE DEVELOPED ALONG A LINE ON THE
EASTERN EDGE OF THE LARGER AREA OF PRECIPITATION.  AHEAD OF THE LINE
OF STORMS...THE ATMOSPHERE WAS BECOMING VERY UNSTABLE...WHICH WILL
ALLOW A FEW OF THE STORMS TO BECOME SEVERE.

DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT WITH THESE
STORMS...BUT THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SOME
LARGE HAIL AS WELL.  SEVERE WEATHER WILL BE POSSIBLE ALONG THIS LINE
OF STORMS AT ANY TIME THIS AFTERNOON.  THE SEVERE WEATHER THREAT IS
EXPECTED TO END AFTER THE LEADING LINE OF STORMS PASSES.

INDIVIDUAL STORMS WILL BE MOVING TO THE NORTHEAST AT 25 MPH...WHILE
THE LINE MOVES TO THE EAST AT 30 TO 40 MPH.

SPOT)TER ACTIVATION MAY BE REQUIRED ACROSS ALL OF WESTERN KENTUCKY
AND SOUTHWEST INDIANA THIS AFTERNOON.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 11:39 AM CDTSevere Thunderstorm WarningPAHCarlisle, Hickman36 min
Jun 21, 12:39 PM CDTFlash Flood WarningPAHDaviess4 hr
Jun 21, 12:52 PM CDTSevere Thunderstorm WarningPAHCalloway, Marshall23 min
Jun 21, 1:51 PM CDTSevere Thunderstorm WarningPAHChristian24 min
Jun 21, 1:56 PM CDTSevere Thunderstorm WarningPAHTodd34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.